HAS-BLED Bleeding Risk Calculator

Calculate the HAS-BLED score to estimate major bleeding risk in patients with atrial fibrillation on anticoagulation, and identify modifiable risk factors.

🩸 Clinical Score📐 HAS-BLED = sum of 9 criteria (0–9)🏥 Health
Hypertension (uncontrolled, systolic above 160)
Abnormal renal function
Abnormal liver function
Stroke history
Bleeding history or predisposition
Labile INR (if on warfarin)
Elderly (age over 65)
Drugs predisposing to bleeding (antiplatelets, NSAIDs)
Alcohol use (8 or more units per week)
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
HAS-BLED Bleeding Risk CalculatorHAS-BLED = sum of 9 criteria (0–9)points

Step-by-Step Examples

Example 1
Low Risk

62-year-old, controlled hypertension, normal renal and liver function, no stroke or bleeding history, stable INR, no antiplatelets, minimal alcohol.

  • All criteria absent
  • Total = 0
✓ HAS-BLED 0 — low bleeding risk
Example 2
Moderate with Modifiable Factors

71-year-old, systolic 172, on aspirin alongside anticoagulation, 12 units alcohol weekly.

  • Uncontrolled hypertension → 1
  • Age over 65 → 1
  • Antiplatelet use → 1, alcohol → 1
  • Total = 4 — but three of the four are modifiable
✓ HAS-BLED 4 — three modifiable factors
Example 3
High Risk

78-year-old with CKD, cirrhosis, prior stroke, previous GI bleed, labile INR, on NSAIDs.

  • Renal 1, liver 1, stroke 1, bleeding 1
  • Labile INR 1, age 1, drugs 1
  • Total = 7
✓ HAS-BLED 7 — high bleeding risk

Real-World Applications

Common Mistakes to Avoid

⚠️
Using a high score to withhold anticoagulation

This is the central misuse. In most patients the stroke risk reduction from anticoagulation outweighs the bleeding risk, even at high HAS-BLED scores. The score identifies what to fix, not who to exclude.

⚠️
Overlooking that most high scorers have modifiable factors

Uncontrolled blood pressure, labile INR, unnecessary antiplatelets, and alcohol are all addressable. Addressing them lowers both the score and the actual risk.

⚠️
Applying HAS-BLED outside atrial fibrillation

It was derived and validated in AF populations on anticoagulation. Its performance in other settings is not established.

Frequently Asked Questions

What does HAS-BLED stand for?
Hypertension, Abnormal renal or liver function, Stroke, Bleeding history, Labile INR, Elderly, and Drugs or alcohol — nine criteria scoring up to nine points.
What HAS-BLED score is high risk?
Three or more is conventionally considered high risk, indicating a need for closer review and attention to modifiable factors.
Should a high HAS-BLED score stop anticoagulation?
No. Guidelines are explicit that HAS-BLED should not be used to withhold anticoagulation. It identifies modifiable risks and flags who needs closer monitoring.
How does HAS-BLED relate to CHA2DS2-VASc?
CHA2DS2-VASc estimates stroke risk and HAS-BLED estimates bleeding risk. They are used together, and several risk factors appear in both.
Does labile INR apply to DOACs?
No. That criterion is specific to warfarin therapy and scores zero for patients on direct oral anticoagulants.

Related Health Calculators